Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Norman, OK

May 6, 2002Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 6, 2002, 2:16 AM CDT for Lincoln County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2002, 2:16 AM CDT (07:16 UTC)
Expired
May 6, 2002, 2:45 AM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The radar

The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 060716
SVROKC
OKC081-060745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
215 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 245 AM CDT

* AT 215 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES WEST OF SPARKS...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...CARNEY...
  CHANDLER...DAVENPORT...KENDRICK...SPARKS...STROUD...TRYON AND
  WARWICK

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3594 9707 3547 9702 3550 9663 3595 9664

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:00 PM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, May 5, 5:00 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SUN MAY 5 2002

TSTMS FIRING IN VICINITY OF DRYLINE OVER TX/OK PANHANDLES WILL MOVE
EAST INTO WESTERN PORTION OF THE FA THIS EVENING. MEANWHILE...
WEAKENING BOUNDARY ACROSS NORTH TEXAS NOT SHOWING MUCH ENHANCEMENT
IN THE CU FIELD AT THIS TIME... SUGGESTING DRYLINE INDUCED
CONVECTION MAY BE THE PRIMARY SHOW. WILL GO HIGHEST POPS OVER THE
WEST OVERNIGHT AND GENERALLY AROUND 40 PERCENT OVER CENTRAL
SECTIONS. IF CURRENT TX CONVECTION EVOLVES INTO AN MCS... MAY NEED
TO RAISE POPS OVER CENTRAL SECTIONS FOR LATE TONIGHT. LOOKS LIKE
DRYLINE MAY CONTINUE TO BE ACTIVE NEXT COUPLE OF DAYS WITH AFTERNOON
AND EVENING TSTMS POSSIBLY MAINLY ACROSS THE WESTERN SECTIONS. MID
LEVEL TEMPS WILL BE WARMING DURING THIS PERIOD... WHICH COULD LIMIT
COVERAGE AND EASTERN EXTENT OF STORMS.

IN THE LONGER TERM... ACOLD FRONT IS STILL ON TRACK TO MOVE INTO
CENTRAL OKLAHOMA LATE WED AFTN AND INTO NORTH TEXAS BY THURS MORNING
WHERE IT IS FCST TO BECOME STATIONARY. WILL CONTINUE WITH THE
CURRENT FCST OF A CHANCE OF TSTMS ON WEDNESDAY IN MOST AREAS. WILL
ALSO MAINTAIN A POSSIBILITY FOR TSTMS ON THURSDAY IN THE SOUTHERN
ZONES DUE TO THE FRONT STALLING OUT JUST SOUTH OF THE CWA WHILE 850
MB WINDS ARE FORECAST TO REMAIN SOUTHERLY ABOVE THE FRONTAL
INVERSION. COULD BE SOME ELEVATED STORMS EARLY FRIDAY WITH WARM
ADVECTION PATTERN SPREADING ACROSS THE REMAINDER OF THE AREA. BEST
CHANCES FOR STORMS FRIDAY AND SATURDAY WILL BE IN THE AFTN/EVE HOURS
IN THE WEST WHERE DRYLINE MAY BECOME MORE ACTIVE AHEAD OF AN UPPER
TROUGH MOVING INTO THE SOUTHWEST US. STORMS POSSIBLE AGAIN MOST
PLACES ON SUNDAY WITH ANOTHER FRONT MOVING INTO THE REGION. FRONT
WILL COOL TEMPS A COUPLE CATEGORIES WED AND THURSDAY...BEFORE
WARMING BACK UP STARTING FRIDAY.

FCSTID = 32
OKC   67  85  67  86 /  40  10  10   0
HBR   66  89  66  90 /  60  20  20  20
SPS   68  88  69  89 /  50  10  10   0
GAG   61  89  63  90 /  60  30  30  20
PNC   65  85  65  87 /  40  10  10   0
DUA   69  86  70  87 /  40  10  10   0

.OUN...
OK...NONE.

TX...NONE.

In the hours before

Local storm report, May 5, 11:14 PM CDT, 3 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1114 PM CDT SUN MAY 05 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1114 PM    MAGNUM                    OK   1.00 INCH HAIL
05/05/02   GREER                          REPORTED BY COUNTY EM

JLP
Local storm report, May 5, 11:50 PM CDT, 2 hours 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT SUN MAY 05 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    RETROP                    OK   1.00 INCH HAIL
05/05/02   BECKHAM                        REPORTED BY SPOTTER
Local storm report, May 6, 12:17 AM CDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1217 AM CDT MON MAY 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1209 AM    DILL CITY                 OK   .88 INCH HAIL
05/06/02   WASHITA                        REPORTED BY SPOTTER
Local storm report, May 6, 1:27 AM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
127 AM CDT MON MAY 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    OKLAHOMA CITY             OK   63 MPH WIND GUST
05/06/02   OKLAHOMA                       REPORTED BY ASOS AT WILL
                                          ROGERS AIRPORT
Local storm report, May 6, 1:44 AM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
144 AM CDT MON MAY 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    2 SE OKARCHE              OK   WIND DAMAGE
05/06/02   CANADIAN                       LARGE LIMBS DOWN
                                          REPORTED BY SPOTTER

0110 AM    5 WNW EL RENO             OK   58 MPH WIND GUST
05/06/02   CANADIAN                       MEASURED BY OKLAHOMA
                                          MESONET
Local storm report, May 6, 2:05 AM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT MON MAY 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1217 AM    E OF COWDEN JUNCTION      OK   WIND DAMAGE
05/06/02   WASHITA                        IRRIG. EQUIP. BLOWN OVER
                                          POWER POLES BENT OVER HWY 152
                                          REPORTED BY SPOTTER

0155 AM    WELLSTON                  OK   65 MPH WIND GUST
05/06/02   LINCOLN                        REPORTED BY LINCOLN CO. EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:32 PM CDTTornado WarningOUNEllis, Roger Mills43 min
May 5, 8:10 PM CDTTornado WarningOUNEllis, Roger Mills50 min
May 5, 8:37 PM CDTTornado WarningOUNDewey38 min
May 5, 8:39 PM CDTTornado WarningOUNDewey36 min
May 5, 9:12 PM CDTTornado WarningOUNDewey48 min
May 5, 9:25 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward50 min
May 5, 9:51 PM CDTTornado WarningOUNHarmon39 min
May 5, 10:02 PM CDTTornado WarningOUNDewey28 min
May 5, 10:12 PM CDTTornado WarningOUNMajor33 min
May 5, 10:21 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa29 min
May 5, 10:31 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson44 min
May 5, 10:44 PM CDTTornado WarningOUNBlaine, Major46 min
May 5, 10:49 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
May 5, 11:17 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa43 min
May 5, 11:44 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita46 min
May 6, 12:28 AM CDTSevere Thunderstorm WarningOUNWashita32 min
May 6, 12:35 AM CDTSevere Thunderstorm WarningOUNCaddo40 min
May 6, 1:09 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma51 min
May 6, 1:34 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.